Alert archive / New York / Frost Advisories in 2019
Frost Advisory 2, NWS Buffalo, NY
NWS Buffalo, NY issued this frost advisory at May 14, 2019, 1:34 PM EDT for Allegany County, Cattaraugus County, New York. It took effect at May 15, 2019, 2:00 AM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 14, 2019, 1:34 PM EDT (17:34 UTC)
- In effect from
- May 15, 2019, 2:00 AM EDT
- Expired
- May 15, 2019, 7:45 AM EDT
- In force
- 6 hr
- Issued by
- NWS Buffalo, NY
Counties Allegany County, NY, Cattaraugus County, NY
The radar
The Buffalo radar (KBUF), 83 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
170 WWUS71 KBUF 141734 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 134 PM EDT Tue May 14 2019 NYZ020-021-150200- /O.NEW.KBUF.FR.Y.0002.190515T0600Z-190515T1200Z/ Cattaraugus-Allegany- Including the cities of Olean and Wellsville 134 PM EDT Tue May 14 2019 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT WEDNESDAY... The National Weather Service in Buffalo has issued a Frost Advisory, which is in effect from 2 AM to 8 AM EDT Wednesday. * LOCATIONS...Cattaraugus and Allegany counties. * TIMING...From late tonight through early Wednesday morning. * TEMPERATURES...In the mid 30s. * IMPACTS...Unprotected spring vegetation may be damaged or killed by frost. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory is issued when frost is expected to develop during the growing season. If you are in the advisory area you should take steps to protect tender vegetation. Also, potted plants normally left outdoors should be covered or brought inside away from the cold. && $$ Apffel
3 follow-up statements
512 WWUS71 KBUF 150157 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 957 PM EDT Tue May 14 2019 NYZ020-021-151000- /O.CON.KBUF.FR.Y.0002.190515T0600Z-190515T1200Z/ Cattaraugus-Allegany- Including the cities of Olean and Wellsville 957 PM EDT Tue May 14 2019 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT WEDNESDAY... * LOCATIONS...Cattaraugus and Allegany counties. * TIMING...From overnight tonight through early Wednesday morning. * TEMPERATURES...In the mid 30s. * IMPACTS...Unprotected spring vegetation may be damaged or killed by frost. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory is issued when frost is expected to develop during the growing season. If you are in the advisory area you should take steps to protect tender vegetation. Also, potted plants normally left outdoors should be covered or brought inside away from the cold. && $$
013 WWUS71 KBUF 150824 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 424 AM EDT Wed May 15 2019 NYZ020-021-151200- /O.CON.KBUF.FR.Y.0002.000000T0000Z-190515T1200Z/ Cattaraugus-Allegany- Including the cities of Olean and Wellsville 424 AM EDT Wed May 15 2019 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * LOCATIONS...Cattaraugus and Allegany counties. * TIMING...Through early this morning. * TEMPERATURES...In the mid 30s. * IMPACTS...Unprotected spring vegetation may be damaged or killed by frost. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory is issued when frost is expected to develop during the growing season. If you are in the advisory area you should take steps to protect tender vegetation. Also, potted plants normally left outdoors should be covered or brought inside away from the cold. && $$
285 WWUS71 KBUF 151145 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 745 AM EDT Wed May 15 2019 NYZ020-021-151245- /O.CAN.KBUF.FR.Y.0002.000000T0000Z-190515T1200Z/ Cattaraugus-Allegany- Including the cities of Olean and Wellsville 745 AM EDT Wed May 15 2019 ...FROST ADVISORY IS CANCELLED... The National Weather Service in Buffalo has cancelled the Frost Advisory. Temperatures are rising into the upper 30s to low 40s together with morning sunshine, so frost is no longer expected. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at May 14, 10:05 AM EDT, 3 hours 29 minutes earlier.
Area forecast discussion, May 14, 10:05 AM EDT, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1005 AM EDT Tue May 14 2019 .SYNOPSIS... Low pressure will exit the region to the southeast off the coast of Long Island by tonight. Light rain and drizzle with this system will gradually diminish over the course of the day into this evening. In the wake of the surface low, high pressure tracking east will bring a brief period of drier weather to the lower lakes tonight. A cold front will cross the eastern Great Lakes Wednesday with a chance of showers and then will be follow by high pressure and dry weather for Thursday. A potential BIG warmup for the weekend into next week. && .NEAR TERM /THROUGH TONIGHT/... There still it lots of drizzle and rain late this morning, with chilly temperatures mostly in the lower 40s. The weather feature responsible is a mid- level closed low and corresponding surface low, both of which will ever so slowly move away from the eastern Great Lakes this afternoon. As we head into the afternoon hours the steady drizzle and rain will taper off from west to east, however scattered showers cannot be ruled out in the cyclonic flow on the back side of this mid-level system. Showers will linger east of Lake Ontario...lasting into this evening and into tonight. Otherwise, it will yet again be anther cool, wet, and damp day for much of the region with high temperatures mainly in the 40s again which is well below normal for mid May. Although, a few locations across Western NY could potentially ellipse the 50F degree mark. Tonight, surface high pressure will replace the departing surface low and a drier airmass will begin to work in across the lower lakes from west to east overnight. Look for some measure of clearing across Western NY late with lows falling back in the upper 30s to lower 40s by daybreak areawide. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... The vertically stacked low will finally accelerate off the New England coast Wednesday, ending its grip on our region. Any lingering showers east of Lake Ontario will end early in the morning. Otherwise a weak ridge will provide a brief window of dry weather for the morning before the next system approaches for the afternoon. A mid level shortwave and associated cold front moving through the mean northwest flow aloft will approach by late Wednesday afternoon, then cross the region Wednesday night. This system will bring a chance of showers Wednesday afternoon and night, although limited moisture will keep the coverage of showers scattered in nature. Temperatures will be a little warmer than recent days, with highs in the low to mid 60s in most areas, and mid to upper 50s east of Lake Ontario. Lows will be in the 40s Wednesday night. The mid level shortwave and cold front will reach the New England coast by Thursday morning, with a ridge of weak high pressure building into the eastern Great Lakes. This will finally bring a dry day to the region. Diurnal cumulus/stratocumulus may develop across the higher terrain, with stable lake shadows bringing more sunshine to the lake plains. Temperatures will be a little below average, with highs in the upper 50s to lower 60s. Northwest flow aloft will continue Thursday night and Friday. Model guidance continues to show a weak mid level shortwave moving through the northwest flow later Thursday night and Friday morning, with warm advection on its southern flank moving through the southern Great Lakes. The combination of isentropic upglide and DPVA will bring an increase in clouds Thursday night and Friday, along with a chance of showers. The best forcing appears to brush Western NY, with weaker forcing and thus lower rain chances east of Lake Ontario. The shortwave and weak frontal wave will move south and east of the area later Friday afternoon, with rain chances ending from north to south as a bubble of high pressure builds into nearby Ontario and southern Quebec. This high will remain in place Friday night, with a ridge extending down into the eastern Great Lakes and providing mainly dry weather. Temperatures will be fairly close to average for mid May, with highs Friday in the low to mid 60s. Lows Thursday night and Friday night will generally be in the 40s. && .LONG TERM /SATURDAY THROUGH MONDAY/... Medium range guidance continues to struggle with the pattern evolution for the weekend and early next week. There have been several runs of both the GFS and ECMWF that have suggested a major warm-up, but there has been little consistency run to run. The 00Z guidance is no exception, with the 00Z GFS showing a dramatic warm- up, while the ECWMF and Canadian GEM keep enough troughing over New England to never allow the full brunt of warming to move into our region. The upper level pattern will feature a strong/warm ridge over the south central and southeast US, with a trough lingering across eastern Canada. The trough over Quebec and the Canadian Maritimes is problematic, with its placement potentially favorable to support backdoor cold fronts in the Great Lakes and New England, which is climatologically favored in spring. Given the poor run to run model consistency and position of the mid level trough over southeast Canada, the potential for a major pattern change towards warmth seen in a few recent model runs should be viewed with skepticism for the weekend and next week. If the ECMWF and GEM verify, there would only be one day of relative warmth on Monday in an otherwise cool pattern. Looking at the details, Saturday and Sunday look to be mainly dry, although a few spotty showers cannot be ruled out. If the GFS solution verifies, a warm front will move northeast across the area Saturday, then we end up in the warm sector Sunday. If the ECWMF idea verifies, we end up on the cool side of the boundary over the weekend and mainly dry under the influence of high pressure centered over Ontario and Quebec. Rain chances will then increase Sunday night and Monday as low pressure moves through the Great Lakes. There is huge bust potential on temperatures Sunday through Monday depending on which side of the sharp boundary we end up on, with the possibilities ranging from below normal to mid summer warmth. Given the complex pattern, it may still be another day or two before models settle on a common solution. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... A closed low will gradually move east across southern New England, which will maintain a moist northerly flow across our region. At 14Z there is still lots of low level moisture with a mix of MVFR/IFR flight conditions across the region. These should very gradually improve from west to east this afternoon as drier air builds in with the approach of high pressure. This will be a slow process, and there may be some scattered showers across Western New York this afternoon. Tonight, with a drier air mass slowly moving in and high pressure over the Ohio Valley influencing the lower lakes tonight look for VFR flight conditions to return. Although, MVFR-IFR may linger at KART where moist NW'erly cyclonic moist upslope flow will likely persist a good chunk of the night. Outlook... Wednesday...mainly VFR with chance showers. Thursday...VFR. Friday and Saturday...mainly VFR with a chance of showers. Sunday...VFR. && .MARINE... Low pressure will slowly exit the lower lakes to the southeast and off the coast of Long Island by tonight. A light WNW'erly flow will prevail across the lower lakes today with minimal wave action on both lakes. Brief surface high builds in behind the departing low maintain light winds and minimal wave action. A cold front will approach the eastern Great Lakes Wednesday with increasing SW'erly flow brining about choppy conditions on both lakes. High pressure over Ontario Canada will build SE into the lower lakes for Thursday with light winds and minimal waves. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...AR NEAR TERM...AR/Apffel SHORT TERM...Hitchcock LONG TERM...Hitchcock AVIATION...AR/Apffel MARINE...AR/Apffel
Hazardous weather outlook, May 14, 5:00 AM EDT, 8 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 500 AM EDT Tue May 14 2019 NYZ001>008-010>014-019>021-085-150900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 500 AM EDT Tue May 14 2019 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-150900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 500 AM EDT Tue May 14 2019 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
Nearby
Frost Advisories in New York, 2019Every frost advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.